Browse through our Journals...
QUETIAPINE AN UNCOMMON CAUSE OF HYPEROSMOLAR NON-KETOTIC COMA
Syed Raza, Specialist Registrar Acute Medicine, Department of Cardiology, Huddersfield Royal Infirmary, Huddersfield, UK
A 37 year old female was transferred to the Acute Medical Unit of our hospital from the local community psychiatric hospital where she was being treated for acute psychosis.
Her presenting complaints were abdominal pain, recurrent vomiting and drowsiness.
She had no past medical illness of note and her blood sugar level checked about 10 weeks ago was 5.2mmol/LThere was no family history of any significant medical illness. She was a non-smoker and did not drink any alcohol.
The only medication that she was on was Quetiapine that was started about a week ago in the community psychiatric hospital.
On examination, she appeared to be very dehydrated. She appeared to be drowsy with a Glasgow Coma Scale of10. She was tachycardic but maintained normal blood pressure. Examination of her abdomen revealed mild tenderness in her epigastrium. Her limited neurology examination and rest of physical examination were unremarkable.
Her relevant investigation results were as follows: Her blood glucose level was 93 mmol/ L and a repeat was 113 mmol/L... Her serum amylase was 1223 U/L
Hb 12.4 gm/L, WCC- 16.1, Urea – 24.5 mmol/L, serum Creatinine – 400 mmol/L and Co Ca – 2.18.mmol/L. Arterial blood gas examination showed metabolic acidosis (PH 7.12, PO2 11.6, PCO2 5.79, HCO3 12.8, BE -13.8).Urine examination showed lot of glucose, signs of UTI but did not show any ketones.12 lead ECG showed sinus tachycardia while chest and abdominal x-rays were normal.
She was transferred to High Dependency Unit and was treated as Hyperosmolar Non Ketotic Coma with intravenous normal saline, sliding scale insulin, potassium replacement and prophylactic anticoagulant. Her acidosis was thought probably secondary to renal failure and possible underlying sepsis. She was commenced on antibiotic for UTI after requesting MSU for culture.Quetiapine was discontinued after consultation with the psychiatrist.CT scan of the abdomen showed normal pancreato-billiary system. Gradually her blood sugar, serum amylase and renal function started to improve to normal. She regained full consciousness level and was transferred to the Diabetic ward before she was discharged from the hospital.
Atypical antisychotics like Quetiapine, Olanzapine, Risperidone, and Amisulpride have now been recognised to cause metabolic side effects like hyperglycaemia, insulin insensitivity and weight gain. The effects can range from mild glucose intolerance to frank diabetic ketoacidosis and hyperosmolar coma. They have also been known to cause acidosis without hyperglycaemia.
Recently, metabolic side effects with atypical psychotics have been of grave concern to clinicians, patients and FDA.In 2003, the Food and Drug administration (FDA) required all manufacturers of atypical antipsychotics to change their labelling to include a warning about the risks of hyperglycaemia and diabetes with atypical antipsychotics.
Clinicians therefore need to monitor patients on atypical antipsychotics very closely for blood glucose levels and weight gain.
1.New onset diabetes with ketoacidosis attributed to Quetiapine. Marlowe KF,Chung A; South Med J. 2007 Aug; 100(8): 771-2
2.Rapid onset of Quetiapine induced Diabetic Ketoacidosis in an elderly patient. Takahashi M, Moriya T; Pharmacopsychiatry J 2005; 38:183-184
3.A survey of reports of Quetiapine associated hyperglycaemia and diabetes mellitus. Koller EA, Scheider BS. J Clin Psychiatry .2004 Jun; 65(6): 857-63
4.Atypical antipsychotics and new onset diabetes mellitus. An overview of the literature. Cohen D Pharmacopsychiatry. 2004 Jan:37(1): 1-11
5.Rate of new onset diabetes among patients treated with atypical or conventional antipsychotic medications for schizophrenia. Ollendorf DA, Rucker M. MedGenMed. 2004 Jan 20;6(1):5
Copright Priory Lodge Education Limited 2007
First published December 2007